Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Non-continuation of the periodic oscillations of a forced pendulum in the presence of friction


Authors: Rafael Ortega, Enrico Serra and Massimo Tarallo
Journal: Proc. Amer. Math. Soc. 128 (2000), 2659-2665
MSC (1991): Primary 34C25
DOI: https://doi.org/10.1090/S0002-9939-00-05389-2
Published electronically: February 28, 2000
MathSciNet review: 1670407
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

A well known theorem says that the forced pendulum equation has periodic solutions if there is no friction and the external force has mean value zero. In this paper we show that this result cannot be extended to the case of linear friction.


References [Enhancements On Off] (What's this?)

  • 1. J.M. Alonso, Nonexistence of periodic solutions for a damped pendulum equation, Differential and Integral Equations, 10 (1997), 1141-1148. MR 98k:34066
  • 2. P.W. Bates, Reduction theorems for a class of semilinear equations at resonance, Proc. Amer. Math. Soc., 24 (1982), 73-78. MR 83d:47065
  • 3. E.N. Dancer, On the use of asymptotics in nonlinear boundary value problems, Ann. Mat. Pura Appl., 131 (1982), 167-185. MR 84h:34044
  • 4. L. Guillou, Théorème de translation plane de Brouwer et généralizations du théorème de Poincaré-Birkhoff, Topology, 33 (1994), 331-351. MR 95h:55003
  • 5. G. Hamel, Über erzwungene Schwingungen bei endlichen Amplituden, Math. Ann., 86 (1922), 1-13.
  • 6. J. Mawhin, Periodic oscillations of forced pendulum-like equations, Lecture Notes in Math., Springer, 964 (1982), 458-476. MR 84g:34075
  • 7. J. Mawhin, Recent results on periodic solutions of the forced pendulum equation, Rend. Inst. Mat. Univ. Trieste, 19 (1987), 119-129. MR 90g:34044
  • 8. J. Mawhin, The forced pendulum: A paradigm for nonlinear analysis and dynamical systems, Expo. Math., 6 (1988), 271-287. MR 89h:58174
  • 9. P. Murthy, Periodic solutions of two-dimensional forced systems: the Massera Theorem and its extensions, J. Dynamics and Diff. Eq., 10 (1998), 275-302. CMP 98:12
  • 10. R. Ortega, A counterexample for the damped pendulum equation, Bull. Classe des Sciences, Ac. Roy. Belgique, LXXIII (1987), 405-409. MR 90h:34055
  • 11. R. Ortega, A forced pendulum equation with many periodic solutions, Rocky Mountain J. Math., 27 (1997), 861-876. MR 98j:34076
  • 12. E. Serra, M. Tarallo, S. Terracini, Subharmonic solutions to second order differential equations with periodic nonlinearities, Nonlin. Anal. TMA, to appear.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 34C25

Retrieve articles in all journals with MSC (1991): 34C25


Additional Information

Rafael Ortega
Affiliation: Departamento de Matemática Aplicada, Facultad de Ciencias, Universidad deGranada, 18071 Granada, Spain
Email: rortega@goliat.ugr.es

Enrico Serra
Affiliation: Dipartimento di Matematica del Politecnico, Corso Duca degli Abruzzi 24, 10129 Torino, Italy
Email: serra@polito.it

Massimo Tarallo
Affiliation: Dipartimento di Matematica dell’Università, Via Saldini 50, 20133 Milano, Italy
Email: tarallo@vmimat.mat.unimi.it

DOI: https://doi.org/10.1090/S0002-9939-00-05389-2
Received by editor(s): October 22, 1998
Published electronically: February 28, 2000
Communicated by: Hal L. Smith
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society